Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Means on chainable continua

Author: Mirosław Sobolewski
Journal: Proc. Amer. Math. Soc. 136 (2008), 3701-3707
MSC (2000): Primary 54F15
Published electronically: May 15, 2008
MathSciNet review: 2415058
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: By a mean on a space $ X$ we understand a mapping $ \mu:X\times X\to X$ such that $ \mu (x,y)=\mu(y,x)$ and $ \mu(x,x)=x$ for $ x,y\in X$. A chainable continuum is a metric compact connected space which admits an $ \varepsilon$- mapping onto the interval $ [0,1]$ for every number $ \varepsilon >0$. We show that every chainable continuum that admits a mean is homeomorphic to the interval. In this way we answer a question by P. Bacon. We answer some other questions concerning means as well.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 54F15

Retrieve articles in all journals with MSC (2000): 54F15

Additional Information

Mirosław Sobolewski
Affiliation: Instytut Matematyki, Banacha 2, Warszawa 02-097, Poland

Keywords: Continuum, chainable, mean
Received by editor(s): September 22, 2006
Received by editor(s) in revised form: August 14, 2007
Published electronically: May 15, 2008
Communicated by: Alexander N. Dranishnikov
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.